Thunderstorm Wind, Lee
- When
- April 4, 1:10 AM EST
- Where
- Lee County, 1.31 mi WNW of Jonesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.690, -83.120
Several trees and power lines were reported down.
A strong low pressure system moved northeast out of the Midwest into the Eastern Great Lakes while pulling colder air southeast across the Southern Appalachian region. Severe convection developed ahead of the front generating wind gusts strong enough to down trees and produce some limited structural damage to homes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A strong low pressure system moved northeast out of the Midwest into the Eastern Great Lakes while pulling colder air southeast across the Southern Appalachian region. Severe convection developed ahead of the front generating wind gusts strong enough to down trees and produce some limited structural damage to homes. The damage reports were mainly over the higher Cumberland Plateau terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 4, 12:05 AM EST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 105 AM EDT Wed Apr 4 2018 .AVIATION... VFR conditions to change with strong SW winds ahead of a line of strong thunderstorms moves east across the area. The line is expected to move through the TAF sites between 06Z and 09Z. Gusty winds of 35-45 kts and VFR vis but reduction to MVFR or IFR with heavy rain possible with the storms. Behind line, light rain with MVFR cigs and good visibility will continue, winds shifting to the west and northwest and gusty. VFR conditions expected after sunrise, but winds remain gusty and predominantly westerly. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 417 PM EDT Tue Apr 3 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-042030- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 417 PM EDT Tue Apr 3 2018 /317 PM CDT Tue Apr 3 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Tonight A cold front will move through the region tonight, bringing widespread showers and thunderstorms. Some of these thunderstorms could be severe, with damaging winds and large hail being the primary threats. An isolated tornado cannot be ruled out. The line of storms is expected to arrive on the Cumberland Plateau around midnight, with passage through much of the Tennessee Valley by around 2-4 am EDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 AM EDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND DMG ONEIDA 36.50N 84.51W
04/04/2018 SCOTT TN 911 CALL CENTER
SEVERAL TREES AND POWERLINES DOWN ACROSS THE COUNTY.
&&
TDOYLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 AM EDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
04/04/2018 CAMPBELL TN 911 CALL CENTER
SEVERAL TREES DOWN. TREE ON HOUSE WITH DAMAGE. A TRAILER
WITH ROOF BLOWN OFF.
&&
TDOYLESpecial Weather Statement
National Weather Service Morristown TN
153 AM EDT WED APR 4 2018
TNZ085>087-100>102-040645-
West Polk TN-Northwest Monroe TN-East Polk TN-Southeast Monroe TN-
Bradley TN-McMinn TN-
153 AM EDT WED APR 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRADLEY...POLK...
MCMINN AND MONROE COUNTIES UNTIL 245 AM EDT...
At 152 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Sweetwater to Cohutta.
Movement was east at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Athens, Sweetwater, Madisonville, Benton, Ducktown, Etowah, Wildwood
Lake, Englewood, Vonore, Greenback, Tellico Plains, Niota, Calhoun,
William L. Davenport Refuge, Big Frog Mountain, McGee Carson
Peninsula, Parksville, Bullet Creek, Copperhill and Archville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 300 AM EDT for
east Tennessee.
LAT...LON 3499 8491 3564 8455 3562 8451 3564 8452
3565 8452 3567 8443 3564 8438 3567 8432
3564 8428 3563 8425 3562 8425 3562 8419
3558 8415 3559 8411 3554 8409 3555 8403
3524 8418 3527 8423 3522 8429 3499 8432
TIME...MOT...LOC 0552Z 273DEG 35KT 3563 8457 3496 8494
CDGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
155 AM EDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND DMG 3 SW SANDLICK 36.36N 83.71W
04/04/2018 CLAIBORNE TN TRAINED SPOTTER
TREES DOWN NEAR CEDAR GROVE MARINA OFF HWY 33.
0130 AM TSTM WND DMG 5 NE SPRING CITY 35.73N 84.79W
04/04/2018 RHEA TN 911 CALL CENTER
TREE DOWN IN THE COMMUNITY OF MUDDY CREEK.
0132 AM HAIL DECATUR 35.53N 84.79W
04/04/2018 M0.50 INCH MEIGS TN TRAINED SPOTTER
&&
TDOYLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
206 AM EDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 AM TSTM WND DMG LENOIR CITY 35.80N 84.27W
04/04/2018 LOUDON TN 911 CALL CENTER
TREE FELL ON HOUSE IN LENOIR CITY.
0140 AM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
04/04/2018 HAMILTON TN 911 CALL CENTER
TREES AND POWER LINES DOWN ACROSS THE COUNTY.
&&
TDOYLEThe Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 06:09 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees and power lines were reported down.
Numerous trees were reported down, especially across the northern part of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738603, 738604.